Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 277, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 8, 2002, 5:30 PM CDT for Forrest County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2002, 5:30 PM CDT (22:30 UTC)
- Expired
- Jul 8, 2002, 6:10 PM CDT
- In force
- 40 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Forrest County, MS
The radar
The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 710 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
692
WUUS54 KJAN 082230
SVRJAN
MSC035-082310-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
530 PM CDT MON JUL 8 2002
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FORREST COUNTY IN SOUTHEAST MISSISSIPPI
* UNTIL 610 PM CDT
* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES EAST OF PETAL...MOVING WEST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL...
BE NEAR PETAL AT 555 PM CDT
WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.
LAT...LON 3129 8908 3144 8908 3142 8936 3132 8932
3133 8932What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:10 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 8, 3:10 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 310 PM CDT MON JUL 08 2002 THE MAIN FORECAST PROBLEM CONTINUES TO BE THE SHOWER AND THUNDERSTORM CHANCES. IN THE SHORT TERM PERIOD (THROUGH THURSDAY) ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY SHOULD CONTINUE TO BE A DAILY OCCURRENCE. AT THE 500 MB LEVEL...A HIGH PRESSURE RIDGE IS IN PLACE ACROSS THE SOUTHWESTERN UNITED STATES. THIS PATTERN IS EXPECTED TO CONTINUE THROUGH WEDNESDAY. FROM WEDNESDAY INTO THURSDAY...A LOW PRESSURE CENTER AND ASSOCIATED TROUGH IS FORECAST TO MOVE SOUTHEASTWARD AROUND THE RIDGE WITH A 500 MB LOW PRESSURE CENTER OVER THE DAKOTAS BY WEDNESDAY. AHEAD OF THIS TROUGH...A WEAK FRONT SHOULD PUSH AS FAR SOUTH AS TENNESSEE WHERE IT WILL BECOME NEARLY STATIONARY. THIS BOUNDARY COULD HELP TO ENHANCE RAIN CHANCES BY THURSDAY...ESPECIALLY IN NORTHERN PORTIONS OF THE FORECAST AREA. ANOTHER INTERESTING FEATURE IS A BROAD LOW PRESSURE AREA IN THE GULF OF MEXICO...ABOUT 280 MILES EAST-SOUTHEAST OF BROWNSVILLE, TEXAS. THIS SYSTEM MAY DEVELOP INTO A TROPICAL DEPRESSION WITHIN THE NEXT 24 HOURS AND WOULD BE THE FIRST TROPICAL DEPRESSION OF THE SEASON. HOWEVER...SO FAR IT APPEARS THIS SYSTEM WILL CONTINUE TO TRACK WESTWARD TOWARDS SOUTH TEXAS AND NORTHEASTERN MEXICO. THIS PATH WOULD MEAN THE SYSTEM SHOULD HAVE NO SIGNIFICANT AFFECT ON OUR WEATHER THIS WEEK. FOR POPS...AT THIS POINT BELIEVE TUESDAY WILL BE THE DRIEST DAY IN THE SHORT TERM. HOWEVER WILL STILL GO WITH ISOLATED CONVECTION IN NORTHERN SECTIONS AND SCATTERED IN CENTRAL AND SOUTH. THEN WILL BEGIN TO INCREASE POPS...INTO THURSDAY AS THE WEAK FRONTAL BOUNDARY APPROACHES. FOR TEMPERATURES...NOT MUCH CHANGE EXPECTED WITH LOWS OF 70 TO 75 AND HIGHS OF 90 TO 95 THROUGH THURSDAY. THERE ARE ONLY MINOR DIFFERENCES IN THE MODEL GUIDANCE. IN THE EXTENDED...FRIDAY THROUGH MONDAY... THE UPPER LEVEL RIDGE WILL MOVE EASTWARD INTO THE UPPER MIDWEST BY MONDAY ACCORDING TO THE LATEST AVN EXTENDED MODEL FORECAST. A SURFACE BOUNDARY ACROSS THE SOUTHERN U.S. SHOULD BE SLOW TO MOVE SOUTH OF THE AREA WHICH MEANS SCATTERED CONVECTION SHOULD CONTINUE THROUGH THE PERIOD...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. JAN 72 94 73 93/ 10 30 10 30 MEI 71 94 71 94/ 10 30 10 30 .JAN... AR...NONE. LA...NONE. MS...NONE. 15
In the hours before
Special weather statement, Jul 8, 3:06 PM CDT, 2 hours 24 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 306 PM CDT MON JUL 08 2002 ...THUNDERSTORMS... SCATTERED THUNDERSTORMS CAN BE EXPECTED LATE THIS AFTERNOON AND EVENING OVER PORTIONS OF THE LOWER MISSISSIPPI VALLEY. A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING DOWNBURST WINDS UP TO 60 MPH AND LARGE HAIL. THE BEST CHANCES FOR ISOLATED SEVERE THUNDERSTORMS WILL BE IN TWO AREAS...IN THE VICINITY OF NORTHWEST MISSISSIPPI...EXTREME NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS...AND OVER SOUTHEAST MISSISSIPPI. THE ATMOSPHERE WILL REMAIN VERY UNSTABLE AND MOIST OVER THE REGION. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE WESTWARD. LEFTOVER OUTFLOW BOUNDARIES FROM ACTIVITY THAT OCCURRED SUNDAY EVENING...WILL ALSO HELP FOCUS THE STORMS THIS AFTERNOON AND EVENING. THE STORMS SHOULD DIMINISH THIS EVENING BETWEEN 9 PM AND MIDNIGHT. THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED FOR A TIME LATER TODAY AND INTO THE EVENING HOURS. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:07 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 28 min |
| Jul 7, 7:38 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 47 min |
| Jul 7, 7:47 PM CDT | Severe Thunderstorm Warning | JAN | Franklin | 43 min |
| Jul 7, 7:54 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 46 min |
| Jul 7, 7:59 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 46 min |
| Jul 7, 8:10 PM CDT | Tornado Warning | JAN | Hinds | 30 min |
| Jul 8, 3:49 PM CDT | Severe Thunderstorm Warning | JAN | Carroll | 31 min |
| Jul 8, 3:52 PM CDT | Severe Thunderstorm Warning | JAN | Leflore | 43 min |
| Jul 8, 5:15 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 45 min |
| Jul 8, 6:22 PM CDT | Severe Thunderstorm Warning | JAN | Covington | 38 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.